The Hirzebruch Signature Theorem for Conical Metrics

  • Michael AtiyahEmail author
Part of the Progress in Mathematics book series (PM, volume 319)


Exactly 60 years ago the young Fritz Hirzebruch came up with two spectacular theorems [H53, H54] which set the scene for the future development of algebraic geometry and topology.


Tangent Bundle Chern Class Conical Singularity Equivariant Cohomology Elementary Symmetric Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. [AB84]
    M.F. Atiyah, R. Bott, The moment map and equivariant cohomology. Topology 23 (1), 1–28 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  2. [AL13]
    M.F. Atiyah, C. Lebrun, Curvature, cones and characteristic numbers. Math. Proc. Camb. Phil. Soc. 155, 13–37 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  3. [AS68]
    M.F. Atiyah, I.M. Singer, The index of elliptic operators III. Ann. Math. 87, 546–604 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  4. [ADS83]
    M.F. Atiyah, H. Donnelly, I.M. Singer, Eta invariants, signature defects of cusps and values of L-functions. Ann. Math. 118, 131–77 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  5. [APS73]
    M.F. Atiyah, V.K. Patodi, I.M. Singer, Spectral asymmetry and Riemannian geometry. Bull. Lond. Math. Soc. 5, 229–234 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  6. [H53]
    F. Hirzebruch, On Steenrod’s reduced powers, the index of inertia, and the Todd genus. Proc. Nat. Acad. Sci. USA 39, 951–956 (1953)MathSciNetCrossRefzbMATHGoogle Scholar
  7. [H54]
    F. Hirzebruch, Arithmetic genera and the theorem of Riemann-Roch for algebraic varieties. Proc. Nat. Acad. Sci. USA 40, 110–114 (1954)MathSciNetCrossRefzbMATHGoogle Scholar
  8. [H71]
    F. Hirzebruch, The signature theorem, reminiscences and recreations, in prospects in mathematics. Ann. Math. Study 70, 3–31 (1971)MathSciNetGoogle Scholar
  9. [H73]
    F. Hirzebruch, Hilbert modular surfaces. Enseign. Math. 19, 183–281 (1973)MathSciNetzbMATHGoogle Scholar
  10. [O66]
    B. O’Neill, The fundamental equations of a submersion. Mich. Math. J. 13, 459–469 (1966)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  1. 1.School of Mathematics, JCMBThe King’s BuildingsEdinburghUK

Personalised recommendations